Mississippi, 2024Tornadoes in Mississippi, December 27 to 28, 2024
December 27 to 28, 2024 · NWS MOB · 3 events in 2 counties and zones
A multi-day severe weather episode occurred across southeast Mississippi into southwest and south-central Alabama and the Florida Panhandle with round #1 beginning the afternoon of December 27th and lasting through the evening hours and round #2 beginning the afternoon of December 28th and lasting into the early morning hours of December 29th. Multiple tornadoes and areas of damage were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A multi-day severe weather episode occurred across southeast Mississippi into southwest and south-central Alabama and the Florida Panhandle with round #1 beginning the afternoon of December 27th and lasting through the evening hours and round #2 beginning the afternoon of December 28th and lasting into the early morning hours of December 29th. Multiple tornadoes and areas of damage were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 27, 11:45 AM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Dec 27, 11:45 AM CST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1145 AM CST Fri Dec 27 2024
...New AVIATION, NEAR TERM...
.AVIATION...
(18Z TAFS)
Issued at 1145 AM CST Fri Dec 27 2024
IFR visibility and ceilings persist through the day today and
tonight as scattered to locally numerous showers and thunderstorms
affect the area. Most the area will likely see a break in coverage
of showers and storms overnight tonight, but patchy fog may impact
a good portion of the area reducing visibility to IFR flight
category while the immediate coast deals with sea fog issues
reducing ceiling and visibility down below LIFR to VLIFR flight
category. Winds will remain out of the southeast to south at
around 5 to 10 knots over the interior and 10 to 15 knots nearer
the coast with gusts periodically to 20 knots through Saturday.
MM/25
&&
.NEAR TERM...
(Now through Saturday)
Issued at 1145 AM CST Fri Dec 27 2024
An active weather pattern is anticipated through the period. An
upper trof over the central states takes on a negative tilt while
lifting off towards the Great Lakes region through tonight. Another
upper trof quick on the heels of the first trof evolves over the
southern/central Plains late tonight into Saturday morning then
takes on a slight negative tilt while progressing into the
southeastern states Saturday night. A warm front currently extends
from central Mississippi down into the Alabama and western Florida
panhandle coastal waters and is expected to lift northward through
the forecast area today. MLCAPE values increase to around 1000 J/kg
over southeast Mississippi this afternoon, tapering to lower values
further to the east due to less favorable low level lapse rates. For
tonight, MLCAPE values of 500-1000 J/kg are expected over the
western portions of the area and could spread eastward overnight,
but this depends on how much improvement there is in the low level
lapse rates. A 25-40 knot 850 mb jet this afternoon diminishes to 20-
25 knots tonight, resulting in 0-3 km helicity values of 200-300
m2/s2 today dropping off to 100-150 m2/s2. As the first upper trof
brushes past the forecast region along with a series of shortwaves,
this appears to favor two rounds of showers and storms, although
there is uncertainty with just how much forcing will be available
and as a result just how much convection develops. That said, am
anticipating a first round of storms to develop to the west and
advance mainly across the western and central portions of the area
through the day into the early evening hours. A second round of
showers and storms is then anticipated to advance across much of the
area from late afternoon into the late night hours. Given the
environment, there is the potential for some strong to severe
storms, tempered by uncertainty with the strength of the forcing and
also by how quickly low level lapse rates can improve over the
central and eastern portions of the area. The Storm Prediction
Center currently has a Marginal Risk of severe storms for the entire
area.
A surface low is expected to develop over the southern Plains by
Saturday morning then advance to the Mississippi/Ohio River
confluence by early Saturday evening before lifting into the
interior eastern states Saturday night. The surface low is expected
to bring a cold front into the western portion of the forecast area
by late Saturday night. As an upper trof advances into the region
along with a series of shortwaves and the approach of the cold
front, convection is expected to develop across the area by Saturday
afternoon, with a broken squall line progressing across the area
starting as early as late Saturday afternoon and continuing into
early Sunday morning. An 850 mb jet increases to 25-40 knots
Saturday afternoon then to 30-50 knots Saturday evening before
diminishing somewhat during the late night hours, providing for
plenty of favorable shear. MLCAPE values increase to 1000-1500 J/kg
over the western half of the area by Saturday afternoon (with lower
values further east), then are expected to spread into much of the
remaining eastern portion overnight. The best deep layer
forcing/instability/shear will be over southeast Mississippi and
interior southwest Alabama where the Storm Prediction Center has an
Enhanced Risk of severe storms. A Slight Risk of severe storms
exists for much of the remainder of the area except for the far
eastern and coastal areas where less favorable instability is
anticipated. Along with the potential for severe weather through the
period, the southerly flow of warm and moist air over cool near
shore waters will likely lead to sea fog forming especially over
Mobile Bay and the Mississippi Sound this afternoon, with fog
spreading inland tonight. Confidence in visibilities dropping to 1
nm or less over the marine portion was not quite high enough to
issue a Dense Fog Advisory at this point so will defer to the next
shift. It's possible that a Dense Fog Advisory could also become
necessary for much of the land portion of the area tonight. A High
Risk of rip currents is expected through Saturday night. /29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 62 74 61 72 48 69 56 73 / 50 80 90 10 0 0 10 10
Pensacola 64 73 63 72 51 69 60 73 / 60 70 90 30 0 0 10 10
Destin 64 74 66 73 54 71 62 74 / 50 60 90 50 0 0 10 10
Evergreen 59 74 60 72 45 71 51 72 / 60 70 90 30 0 0 10 10
Waynesboro 61 73 57 70 44 70 53 69 / 40 80 90 10 0 0 10 0
Camden 59 72 59 69 44 69 52 69 / 70 80 90 20 0 0 10 10
Crestview 60 76 61 75 46 72 52 76 / 50 60 90 40 0 0 10 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through Sunday afternoon for ALZ265-266.
FL...High Rip Current Risk through Sunday afternoon for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Dec 27, 9:24 AM CST, 5 hours 39 minutes before
Special Weather Statement
National Weather Service Mobile AL
924 AM CST Fri Dec 27 2024
MSZ078-271615-
Stone MS-
924 AM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT STONE COUNTY THROUGH 1015 AM
CST...
At 923 AM CST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Poplarville, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wiggins, Perkinston, and McHenry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8934 3091 8903 3068 8889 3068 8924
3065 8924 3065 8934
TIME...MOT...LOC 1523Z 244DEG 22KT 3070 8940
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Dec 27, 10:02 AM CST, 5 hours 1 minute before
Special Weather Statement
National Weather Service Mobile AL
1002 AM CST Fri Dec 27 2024
MSZ075-076-078-079-271645-
Stone MS-Perry MS-Greene MS-George MS-
1002 AM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN GEORGE...SOUTHERN
PERRY...SOUTHWESTERN GREENE AND NORTHEASTERN STONE COUNTIES THROUGH
1045 AM CST...
At 1002 AM CST, Doppler radar was tracking a strong thunderstorm over
Wiggins, moving northeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McLain, Lucedale, and Wiggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3091 8914 3099 8914 3126 8875 3093 8850
3082 8914 3091 8918
TIME...MOT...LOC 1602Z 245DEG 35KT 3087 8917
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMSpecial weather statement, Dec 27, 11:34 AM CST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
1134 AM CST Fri Dec 27 2024
ALZ052-261-MSZ079-271815-
Washington AL-Mobile Inland AL-George MS-
1134 AM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MOBILE...SOUTHWESTERN
WASHINGTON AND NORTHEASTERN GEORGE COUNTIES THROUGH 1215 PM CST...
At 1134 AM CST, Doppler radar was tracking a strong thunderstorm 5
miles north of Wilmer, or 11 miles east of Lucedale, moving northeast
at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Movico, Citronelle, Gulfcrest, Mount Vernon, and Deer Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3094 8848 3100 8845 3100 8842 3105 8843
3127 8833 3108 8797 3107 8796 3106 8794
3105 8794 3103 8796 3085 8839
TIME...MOT...LOC 1734Z 223DEG 24KT 3090 8839
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MMLocal storm report, Dec 27, 2:49 PM CST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
249 PM CST Fri Dec 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Tornado 1 S Dees 30.55N 88.34W
12/27/2024 Mobile AL Public
Tree debris strewn across Grand Bay/Wilmer
Road. Public report received via X.
&&
10Special weather statement, Dec 27, 2:59 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Mobile AL
259 PM CST Fri Dec 27 2024
MSZ067-272145-
Wayne MS-
259 PM CST Fri Dec 27 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WAYNE COUNTY THROUGH 345
PM CST...
At 259 PM CST, Doppler radar was tracking a strong thunderstorm over
Mill Creek, or 12 miles east of Laurel, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3177 8894 3183 8882 3186 8861 3169 8849
3157 8894
TIME...MOT...LOC 2059Z 240DEG 23KT 3166 8895
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMTornado, Wayne
- When
- December 27, 3:03 PM CST to 3:22 PM CST
- Where
- Wayne County, 7.81 mi WSW of Whistler to 4.81 mi NE of Whistler
- Rating
- EF1
- Path length
- 12.33 mi
- Path width
- 330 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.657, -88.943
The tornado began near the Jones/Wayne County line and moved to|the northeast with sporadic tree damage along Strengthford Myrick|Road and Maxcey Drive. The tornado began to intensify as it|approached a farm on Sellers Cooley Drive. Several metal farm|buildings were heavily damaged. A few cattle were picked up and|tossed during the tornado. Several large trees were snapped or|uprooted across the farm. The tornado continued to move to the|northeast across inaccessible and heavily forested areas. The EF-|1 tornado crossed Highway 84 and lifted the roof of a house on|the north side of the road. The wind likely got under the roof|overhanging the carport area and caused the uplift of a|significant chunk of the roof over the rest of the house. Another|house on Oscar Bell Road also had an uplift of the roof. The|tornado continued off to the northeast and trekked over heavily|forested areas. A convergent pattern in the tree damage was noted|further to the northeast as the tornado moved across Beat|4 Shubuta Road. Very sporadic damage was noted off to the|northeast toward Gatlin Road. Future adjustments to the track are|expected given that some of the track was inaccessible due to|densely forested areas.
Tornado, Stone
- When
- December 27, 4:10 PM CST to 4:13 PM CST
- Where
- Stone County, 1.42 mi WNW of Ten Mile to 1.08 mi NNW of Ten Mile
- Rating
- EF0
- Path length
- 1.12 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 30.778, -89.172
A brief EF0 tornado began to the southwest of Oak Drive in adjacent forest where a radar tornado debris signature became apparent. As the tornado continued northeast, it affected several homes with damage mostly cosmetic with vinyl siding removed, minor shingle damage and one home with an east facing window being broken. Other damage to the adjacent forest included mostly large tree limbs and treetops being broken off. As the tornado continued northeast it cross and then paralleled Wire Road W where several skinny pine trees were either snapped or uprooted in a weak convergent pattern. The tornado likely lifted just prior to reaching Cecil Daniels Road based on available Sentinel satellite imagery. The tornado start and end point may be adjusted later as higher resolution satellite imagery becomes available. Special thanks to Stone County EMA for providing ground photos and drone imagery for this tornado.
Tornado, Wayne
- When
- December 28, 9:33 PM CST to 9:42 PM CST
- Where
- Wayne County, 0.94 mi NW of Chicora to 3.14 mi SE of Denham
- Rating
- EF2
- Path length
- 6.51 mi
- Path width
- 550 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.580, -88.590
The tornado began just west of Chicora River Road near the Chicora community and quickly moved across the K-M Nursery. Several greenhouses at the nursery were damaged with several trees uprooted or snapped all around the nursery, producing EF-1 damage. The tornado moved east-northeast across the Chickasawhay River and over another 1-1.5 miles of inaccessible land. The tornado began to intensify as it approached Old 45 Winchester Road with numerous pine trees snapped low. The worst damage was noted along Taylor Circle as the tornado intensified to EF-2 strength. A new, manufactured home was completely rolled off its cinder blocks and pushed toward the road and a nearby house. There were 4 injuries in the manufactured home. The home across the street sustained roof damage with blown-out windows. Several cars were destroyed by falling trees or debris. A significant corridor of damage was noted on the north side of Taylor Circle as nearly every large tree was snapped with more damage to roofs. The tornado continued off to the northeast, producing a significant corridor of tree damage based on drone imagery from MEMA. The tornado crossed Highway 45 before damaging a church and a few long chicken houses. The metal roof was peeled off most of the chicken houses with one chicken house partially destroyed. More tree damage and roof damage occurred along both Buckatunna Mount Zion and Cane Mill Roads. Very sporadic damage was noted along Denham Buckatunna Creek Road. The tornado may have extended to the northeast beyond the tree line, however, the area was inaccessible due to Buckatunna Creek. Future adjustments to the track are possible given that some of the track was inaccessible due to rivers and densely forested areas. Update 2/24/2025: Adjusted tornado path length to extend northeast through Denham Progress Road thanks to Sentinel satellite imagery that became available. The tornado continued sporadic tree damage to the northeast and there was even a single chicken farm that was partially destroyed visible on the imagery. The tornado lifted just after hitting this chicken farm as any evidence of tree or structure damage becomes non-existent. Only other change was to increase the path width to 550 yards based on the Sentinel imagery.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, December 27 to 28, 2024$515,000 · 4 events
- Damaging Wind in Louisiana, December 27, 2024$250,000 · 80 kt wind · 1 event
- Tornadoes and Damaging Winds in Alabama, December 27 to 29, 2024EF1 · 16 events
- Tornadoes and Flash Flood in Mississippi, December 27, 2024$34,000 · EF0 · 4 events
- Winter Weather in Colorado, December 27 to 28, 20247 events
- Dense Fog in Colorado, December 27, 20245 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 27, 20243 events
- High Wind in Nevada, December 27, 202461 kt wind · 3 events
- Winter Weather in Montana, December 27, 20242 events
- High Wind in Tennessee, December 27, 202464 kt wind · 2 events
- High Wind in Texas, December 27, 202461 kt wind · 2 events
- Winter Storm in Wyoming, December 27 to 30, 20242 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1225948, 1228068, 1225949.